Sulfonamides have the potential to elicit many types of adverse drug reactions. Fortunately, severe reactions are uncommon. Significant progress has been made toward understanding the mechanism of hypersensitivity reactions to sulfonamide antibiotics, including the role of metabolic intermediates, the nature of carrier protein substrates, and the possible role of infection and toxic intermediates. There has also been significant progress in addressing the challenge posed by HIV-infected patients who have experienced adverse reactions to sulfonamide antibiotics. Most of these patients can now safely take the drug with the help of a desensitization protocol. Because there are no reliable diagnostic tests to augment the clinical history reported by the patient, for most nonHIV-infected patients presenting with sulfonamide allergy, it is appropriate to counsel indefinite avoidance of the drug. These patients do not necessarily need to avoid all sulfonamide-containing medications, because cross-reactivity between sulfonamide antibiotics and sulfonamide nonantibiotics seems to be uncommon.
ASJC Scopus subject areas
- Immunology and Allergy